North Dakota, 2020Tornadoes and Hail in North Dakota, July 17, 2020
July 17, 2020 · NWS FGF · 36 events in 14 counties and zones
The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $2,000
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s. During the early afternoon, a line of thunderstorms over north central North Dakota moved into the Devils Lake region. By the early evening, showers and storms covered most of the area north of Interstate 94 in North Dakota, and highway 10 in Minnesota. By mid to late evening, these showers and storms continued to sag southward, covering the rest of eastern North Dakota and west central Minnesota. These storms produced large hail and damaging wind gusts. In addition, most areas received from 1 to 4 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:16 PM CST, 24 minutes earlier.
Area forecast discussion, Jul 17, 1:16 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 17 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 4:22 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.
Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic thunderstorm chances are expected through next Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic thunderstorm chances are expected through next Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Event by event
24 thunderstorm wind, 9 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Cavalier
- When
- July 17, 1:40 PM CST
- Where
- Cavalier County, 0.45 mi W of Wales
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.900, -98.590
Several 3 to 5 inch diameter branches were blown down in shelterbelts.
Hail, Towner
- When
- July 17, 1:55 PM CST
- Where
- Towner County, 3.91 mi ESE of Considine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.550, -99.200
Tornado, Benson
- When
- July 17, 1:59 PM CST to 2:00 PM CST
- Where
- Benson County, 4.65 mi E of Niles
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 48.290, -99.250
A brief tornado touchdown occurred in an open field just north of highway 2. The tornado continued to the east for less than a quarter of a mile. Peak winds were estimated at 70 mph. The tornado was wrapped in heavy rain and downburst wind, on the leading edge of a squall line.
Thunderstorm Wind, Cavalier
- When
- July 17, 2:00 PM CST
- Where
- Cavalier County, 3.06 mi ENE of Vang
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.920, -98.060
Several large branches were blown down near the Frost Fire Resort.
Thunderstorm Wind, Benson
- When
- July 17, 2:35 PM CST
- Where
- Benson County, 2.77 mi W of Esmond
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -99.830
Several 12 inch diameter branches were blown down in a shelterbelt. Dime to nickel sized hail also fell.
Thunderstorm Wind, Benson
- When
- July 17, 2:39 PM CST
- Where
- Benson County, 3.91 mi SE of Niles
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.240, -99.290
The wind gust was measured by a NDAWN mesonet sensor. A nearby north to south running irrigation system was flipped to the east.
Funnel Cloud, Benson
- When
- July 17, 2:42 PM CST
- Where
- Benson County, 3.74 mi E of Niles
- Reported by
- Broadcast Media
- Coordinates
- 48.290, -99.270
A brief funnel cloud was spotted under a persistent wall cloud. A webcam caught the funnel cloud.
Thunderstorm Wind, Benson
- When
- July 17, 2:46 PM CST
- Where
- Benson County, 4.2 mi E of Niles
- Measured
- 88 kt (101 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 48.270, -99.260
The wind gust was measured by a RWIS mesonet sensor along highway 2.
Tornado, Benson
- When
- July 17, 2:47 PM CST to 2:48 PM CST
- Where
- Benson County, 4.2 mi E of Niles
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 40 yd
- Property damage
- $20,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.270, -99.260
A tornado briefly touched down near highway 2, snapping trees in a shelterbelt. A nearby RWIS mesonet sensor reported a wind gust to 101 mph. The tornado was likely wrapped in heavy rain and downburst winds. Peak winds were estimated at 105 mph.
Thunderstorm Wind, Walsh
- When
- July 17, 2:52 PM CST
- Where
- Walsh County, 4.84 mi N of Adams
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.490, -98.070
The wind gust was measured by a NDAWN mesonet sensor.
Thunderstorm Wind, Benson
- When
- July 17, 3:01 PM CST
- Where
- Benson County, 4.2 mi E of Niles
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.270, -99.260
A secondary burst of winds struck a RWIS mesonet sensor along highway 2.
Thunderstorm Wind, Pembina
- When
- July 17, 3:25 PM CST
- Where
- Pembina County, 0.83 mi SSW of Drayton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 48.560, -97.180
A few 3 to 5 inch diameter branches were blown down around town.
Thunderstorm Wind, Walsh
- When
- July 17, 3:32 PM CST
- Where
- Walsh County, Grafton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 48.420, -97.400
Metal roofing and siding were blown off a building.
Thunderstorm Wind, Grand Forks
- When
- July 17, 3:41 PM CST
- Where
- Grand Forks County, 0.46 mi W of Manvel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.070, -97.180
Several large branches were blown down.
Thunderstorm Wind, Grand Forks
- When
- July 17, 3:45 PM CST
- Where
- Grand Forks County, 0.46 mi E of Arvilla
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.920, -97.490
A tree was snapped in half.
Thunderstorm Wind, Benson
- When
- July 17, 3:46 PM CST
- Where
- Benson County, 4.2 mi E of Niles
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.270, -99.260
The wind gust was measured by a RWIS mesonet sensor along highway 2.
Thunderstorm Wind, Grand Forks
- When
- July 17, 3:53 PM CST
- Where
- Grand Forks County, 1.55 mi ENE of Bolack
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.960, -97.100
The wind gusts were estimated.
Thunderstorm Wind, Steele
- When
- July 17, 3:55 PM CST
- Where
- Steele County, 8.47 mi NNE of Sherbrooke
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.580, -97.640
Thunderstorm Wind, Grand Forks
- When
- July 17, 3:56 PM CST
- Where
- Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.950, -97.190
The wind gust was measured at the Grand Forks airport.
Thunderstorm Wind, Grand Forks
- When
- July 17, 4:01 PM CST
- Where
- Grand Forks County, 1.55 mi ENE of Bolack
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.960, -97.100
The wind gust was measured by a RWIS mesonet sensor.
Hail, Benson
- When
- July 17, 4:04 PM CST
- Where
- Benson County, 0.93 mi W of Tokio
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 47.920, -98.820
Hail, Eddy
- When
- July 17, 4:10 PM CST
- Where
- Eddy County, 10.2 mi E of Sheyenne
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.830, -98.900
Golfball to baseball sized hail fell.
Thunderstorm Wind, Grand Forks
- When
- July 17, 4:17 PM CST
- Where
- Grand Forks County, 1.66 mi SW of Grand Forks
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.900, -97.070
A light pole and several large branches were blown down near the post office.
Hail, Ramsey
- When
- July 17, 4:20 PM CST
- Where
- Ramsey County, 2.31 mi NW of Lakewood Park
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 48.090, -98.970
The hail fell near Woodland Resort.
Hail, Nelson
- When
- July 17, 4:45 PM CST
- Where
- Nelson County, 0.46 mi W of Tolna
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.830, -98.440
Hail, Eddy
- When
- July 17, 4:48 PM CST
- Where
- Eddy County, 1.98 mi ENE of New Rockford Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.710, -99.090
Thunderstorm Wind, Nelson
- When
- July 17, 5:01 PM CST
- Where
- Nelson County, 0.46 mi W of Mc Ville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.770, -98.180
Trees were blown down by a thunderstorm gust front.
Thunderstorm Wind, Cass
- When
- July 17, 5:10 PM CST
- Where
- Cass County, 1.38 mi S of Hunter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.160, -97.220
A road sign was blown over.
Thunderstorm Wind, Griggs
- When
- July 17, 5:45 PM CST
- Where
- Griggs County, 0.69 mi S of Binford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.560, -98.350
Tree damage occurred throughout town.
Thunderstorm Wind, Cass
- When
- July 17, 5:54 PM CST
- Where
- Cass County, 0.69 mi S of Davenport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.710, -97.070
Hail, Griggs
- When
- July 17, 6:30 PM CST
- Where
- Griggs County, 2.13 mi SSE of Walum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.240, -98.190
Hail, Barnes
- When
- July 17, 6:31 PM CST
- Where
- Barnes County, 3.49 mi N of Dazey Bryn Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.230, -98.180
Thunderstorm Wind, Cass
- When
- July 17, 7:00 PM CST
- Where
- Cass County, 0.47 mi W of Casselton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.900, -97.210
Large tree branches were blown down around town.
Hail, Barnes
- When
- July 17, 8:00 PM CST
- Where
- Barnes County, 0.47 mi W of Wimbledon
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 47.170, -98.460
Thunderstorm Wind, Richland
- When
- July 17, 8:44 PM CST
- Where
- Richland County, 1.46 mi SSE of Wyndmere
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.250, -97.120
The wind gust was measured by a personal weather station.
Thunderstorm Wind, Richland
- When
- July 17, 9:55 PM CST
- Where
- Richland County, 5.53 mi S of Lidgerwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.000, -97.150
Several trees were blown down in shelterbelts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 17, 2020$355,000 · EF1 · 31 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 2020$400,000 · EF1 · 27 events
- Hail and Damaging Winds in North Dakota, July 17, 2020$15,000 · 2 in hail · 27 events
- Damaging Winds in Virginia, July 17, 2020$27,000 · 55 kt wind · 8 events
- Lightning Strike in Colorado, July 17, 20203 injured · 1 event
- Damaging Winds in South Dakota, July 17, 202066 kt wind · 23 events
- Heat in Kentucky, July 17 to 21, 202022 events
- Heat in Illinois, July 17 to 21, 202019 events
- Heat in Missouri, July 17 to 21, 202011 events
- Flood and Damaging Winds in Minnesota, July 17 to 18, 202054 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20208 events
- Hail and Damaging Wind in South Dakota, July 17, 20202 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898192, 898193, 898194, 898195, 898196, 898197, 898198, 898199, 898200, 898201, 898202, 898203, 898204, 898205, 898206, 898207, 898208, 898209, 898210, 898211, 898212, 898213, 898214, 898215, 898216, 898217, 898218, 898219, 898222, 898223, 898224, 898225, 898226, 898227, 898228, 898229.